Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 129, NWS San Angelo, TX

May 20, 2013Brown County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 20, 2013, 6:15 PM CDT for Brown County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2013, 6:15 PM CDT (23:15 UTC)
Expired
May 20, 2013, 6:45 PM CDT
In force
30 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Brown County, TX

The radar

The Dyess AFB radar (KDYX), 88 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 2:21 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2013-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2013-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-390 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:06 PM CDT, 9 minutes earlier.

Area forecast discussion, May 20, 6:06 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
606 PM CDT MON MAY 20 2013

.AVIATION...
/00Z UPDATE/

VFR CONDITIONS WILL CONTINUE OVER ALL TERMINALS THROUGH THE
EVENING. VFR CEILINGS WILL DEGRADE TO MVFR AT THE SOUTHEASTERN
TERMINALS SHORTLY AFTER MIDNIGHT AND CONTINUE UNTIL MID-MORNING
BEFORE LIFTING TO VFR. A COLD FRONT WILL PASS SOUTH THROUGH THE
NORTHERN TERMINALS AROUND NOON TOMORROW SHIFTING WINDS TO THE WEST
AND THE NORTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 68  87  65  94  70 /  20  20  20  10  10
SAN ANGELO 	 70  92  66  95  71 /  10  20  20  10  10
JUNCTION 	 70  93  70  92  70 /  20  30  40  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

15
Hazardous weather outlook, May 20, 3:02 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 PM CDT MON MAY 20 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-212015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
302 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON
AND EVENING...MAINLY EAST OF A HASKELL...TO ABILENE...TO
SAN ANGELO...TO JUNCTION LINE. THE MAIN THREATS ARE VERY LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG
AND EAST OF A BROWNWOOD...TO EDEN...TO SONORA LINE. THE MAIN
THREATS ARE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 20, 4:11 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
411 PM CDT MON MAY 20 2013

TXZ114-202215-
SHACKELFORD TX-
411 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR
SHACKELFORD COUNTY...

AT 410 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 8 MILES WEST OF ALBANY...MOVING EAST AT
20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ALBANY BY 430 PM CDT
  FORT GRIFFIN BY 455 PM CDT
  US-180 NEAR THE SHACKELFORD-STEPHENS COUNTY LINE BY 505 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3296 9926 3296 9909 3270 9910 3266 9952
      3285 9955
TIME...MOT...LOC 2111Z 250DEG 17KT 3276 9943
Local storm report, May 20, 4:13 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
413 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FUNNEL CLOUD     5 NE LAKE BROWNWOOD     31.86N  99.04W
05/20/2013                   BROWN              TX   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A FUNNEL CLOUD APPROX 5 MILE
            NORTHEAST OF LAKE BROWNWOOD.

&&

EVENT NUMBER SJT1300237

18
Local storm report, May 20, 4:48 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
448 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TORNADO          2 NE OWENS              31.86N  98.91W
05/20/2013                   BROWN              TX   AMATEUR RADIO

            TORNADO REPORTED BY HAM RADIO OPERATOR

&&

EVENT NUMBER SJT1300238

18
Local storm report, May 20, 5:05 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
505 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FUNNEL CLOUD     2 W BLANKET             31.82N  98.82W
05/20/2013                   BROWN              TX   AMATEUR RADIO

            AMATEUR RADIO OPERATORS REPORTED THE TORNADO LIFTED AND
            IS NOW A FUNNEL CLOUD.

&&

EVENT NUMBER SJT1300239

18
Local storm report, May 20, 5:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
547 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TORNADO          BLANKET                 31.82N  98.79W
05/20/2013                   BROWN              TX   LAW ENFORCEMENT

            DPS REPORTED A TORNADO ON THE GROUND IN THE COMMUNITY
            OF BLANKET.

&&

EVENT NUMBER SJT1300240

18
Local storm report, May 20, 6:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
605 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TORNADO          5 NNE ZEPHYR            31.74N  98.76W
05/20/2013                   BROWN              TX   AMATEUR RADIO

            TORNADO REPORTED AT RR-1467 AND CO-291 BY AMATEUR RADIO
            OPERATOR.

&&

EVENT NUMBER SJT1300241

18

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:18 PM CDTSpecial Weather StatementSJTJones, Shackelford27 min
May 20, 3:24 PM CDTSpecial Weather StatementSJTBrown36 min
May 20, 3:30 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford45 min
May 20, 3:41 PM CDTSevere Thunderstorm WarningSJTBrown49 min
May 20, 4:11 PM CDTSpecial Weather StatementSJTShackelford64 min
May 20, 4:11 PM CDTTornado WarningSJTBrown34 min
May 20, 4:35 PM CDTTornado WarningSJTBrown25 min
May 20, 4:51 PM CDTTornado WarningSJTBrown24 min
May 20, 5:05 PM CDTAreal Flood AdvisorySJTBrown115 min
May 20, 5:08 PM CDTTornado WarningSJTBrown37 min
May 20, 5:41 PM CDTTornado WarningSJTBrown34 min
May 20, 6:41 PM CDTSevere Thunderstorm WarningSJTBrown34 min
May 20, 6:44 PM CDTTornado WarningSJTBrown31 min
May 20, 6:58 PM CDTAreal Flood AdvisorySJTBrown2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.